Changing emphasis on ways to treat for asthma

ON CALL FFB

January 28, 1992|By Dr. Simeon Margolis

Q: For many years I have been fairly successful in controlling my asthma with theophylline and an inhaler. Are there any new forms of treatment?

A: A panel on the Management of Asthma, sponsored by the National Heart, Lung and Blood Institute, released a report on the treatment of asthma in February 1991. The report did not describe new drugs or treatments; rather it modified the emphasis placed on the use of presently available medications.

In people with asthma, the airways to the lungs are chronically inflamed as well as being sensitive to many common irritants such as pollens, house dusts and cold air. These irritants cause bronchospasm (narrowing of the airways due to constriction of the muscles surrounding them) and the secretion of excessive amounts of mucus. All of these block the passage of air and cause an acute asthmatic attack.

The use of bronchodilators to overcome the muscular contractions during an acute episode has long been the mainstay of asthma treatment. The panel recommended overcoming the chronic airway inflammation by using corticosteroids or cromolyn sodium, should be the prime target in the management of asthma in most individuals. Bronchodilators should still be used to treat acute attacks. Although oral corticosteroids are quite effective and still employed in severe asthma, long term use can produce many severe and irreversible adverse effects. By contrast, inhaled steroids rarely cause side effects and can often control the airway inflammation.

The panel also emphasized the daily use of a peak flow meter to measure how fast air can be expelled from the lungs. This device can detect a decrease in air flow and allow asthmatics to begin treatment before they notice any symptoms of wheezing or shortness of breath.

Concern was also raised about the use of theophylline, an effective broncodilator usually taken by mouth, because of the small difference between a therapeutic and a toxic dose. Your doctor should check your blood levels of theophylline to assure they are not high enough to cause side effects, which include disturbed heart rhythm, nausea, vomiting, headaches, dizziness, nervousness and, possibly, seizures.

Dr. Margolis is professor of medicine and biological chemistry at the Johns Hopkins School of Medicine and associate dean for faculty affairs at the school.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.